Atypical Femur Fractures: What You Need to Know About Bone Health and Long-Term Medication
"Are Bisphosphonates Compromising Your Bone Strength? Uncover the link between long-term use and atypical fractures, and learn how to safeguard your skeletal health."
Bisphosphonates (BPs) are widely prescribed to manage osteoporosis and other bone disorders, effectively slowing bone resorption and reducing the risk of osteoporotic fractures. These medications have significantly improved the lives of many, particularly postmenopausal women.
However, long-term bisphosphonate use has been linked to a rare but concerning side effect: atypical femur fractures (AFFs). These unusual fractures occur with little or no trauma, often in the diaphysis (shaft) of the femur.
Understanding the potential risks associated with bisphosphonates is crucial for making informed decisions about your bone health. This article delves into the current research on atypical femur fractures, exploring the factors that contribute to their development, how they are diagnosed, and what steps you can take to maintain strong, healthy bones.
Recognizing Atypical Femur Fractures
Atypical femur fractures (AFFs) are stress-type fractures that begin along the lateral femoral shaft and may occur with minimal or no trauma. They have characteristic radiographic findings and have been reported both in people taking antiresorptive osteoporosis medications and in people who are not. A 2017 review illustrates a spontaneous fracture after six years of bisphosphonate treatment and an incomplete fracture presenting with thigh pain and cortical thickening. Although AFFs have been associated with long-term bisphosphonate use, they are much rarer than the common hip and vertebral fractures these drugs can help prevent.
Understanding Atypical Femur Fractures: Are You at Risk?
Atypical femur fractures differ from typical osteoporotic fractures. They often occur after minimal trauma, such as a fall from standing height, and are characterized by a distinct fracture pattern in the femoral shaft. The American Society for Bone and Mineral Research (ASMBR) has established criteria to help doctors identify these fractures.
- Major criteria include:
- Minimal or no trauma leading to the fracture.
- Fracture line originating at the lateral cortex of the femur.
- A complete fracture through both cortices or an incomplete fracture involving only the lateral cortex.
- Minimal or no comminution (fragmentation) of the bone.
- Localized thickening of the outer layer of the bone (periosteum) at the fracture site.
- Minor criteria may include:
- Increased cortical thickness of the femoral diaphysis.
- Prodromal symptoms such as pain in the groin or thigh.
- Bilateral (both sides) incomplete or complete fracture of the diaphysis.
- Delayed healing of the fracture.
Research on AFF Subtypes and Nonunion
A study comparing atypical subtrochanteric fractures with mid-shaft stress fractures of bowed femurs reported that every patient in the subtrochanteric group had more than three years of exposure to drugs reported to cause AFF. In the mid-shaft group, 5 of 18 patients had no history of exposure to those drugs, suggesting the groups may differ in their relationship to medication exposure. Separately, a review of bisphosphonate-related femur-fracture nonunions describes their treatment as a serious challenge for orthopedic surgeons. It says specialized techniques and materials are needed to create constructs that last longer than six months while allowing weight-bearing in older patients.
Balancing Rare AFFs Against Hip-Fracture Risk
AFFs have been described as rare but potentially devastating, and concerns about them have contributed to reduced bisphosphonate use. A 2020 report notes that this decline has raised concern that hip-fracture incidence may increase; a 2018 clinical review says patient concern contributed to bisphosphonate use falling by about half over the preceding decade or so and likewise warns of a possible rise in hip fractures. Separately, a perspective review notes that traditional stress-fracture classifications have been applied inconsistently and proposes distinguishing drug-associated “typical” AFFs from fragility fractures of the bowed femoral shaft. These sources frame both classification and treatment decisions as challenges in weighing fracture risks.
What's Next? Balancing Bone Health and Medication Risks
Research indicates that the mechanism behind AFFs involves suppressed bone turnover. Bisphosphonates slow down the rate at which old bone is removed and replaced, and this can lead to accumulation of microdamage and changes in bone structure over time. Microdamage and microscopic cracks can increase the risk of fracture and impair normal bone healing.
Clarifying Medication Patterns and AFF Risk
A study on bisphosphonate use and atypical femoral fractures set out to examine how patterns of use relate to the risks of AFF and hip fractures, as well as to assess other potential AFF risk factors. Its source summary states that prolonged bisphosphonate treatment prevents hip and other fractures but is associated with AFF. The available summary does not provide the study’s results or quantify the risks, so the relationship between particular treatment patterns and outcomes remains unspecified here. Earlier reports, beginning in 2005, were followed by case series and registry-based studies that identified a correlation between atypical subtrochanteric fractures and prolonged bisphosphonate therapy.
The Treatment Trade-Off for Patients
Bisphosphonates have been a cornerstone of osteoporosis treatment and remain the most widely used osteoporosis drugs, according to a 2025 case report summary. Prolonged use has been associated with atypical femoral fractures. The supplied 2022 study summary describes AFFs as rare but potentially devastating and reports that patient concern about this complication contributed to bisphosphonate use falling by about half over the last decade or so. It also highlights the treatment trade-off: bisphosphonates reduce the risk of typical osteoporotic fractures, while concern about AFFs has prompted fears of increasing hip-fracture rates.
If you have been taking bisphosphonates for an extended period, discuss the benefits and risks with your doctor. They may recommend a "drug holiday," where you temporarily stop taking the medication to allow bone turnover to normalize. Studies suggest that bone histomorphometry returns to near-normal levels upon cessation of treatment.
Maintaining a healthy lifestyle with adequate calcium and vitamin D intake, along with weight-bearing exercise, is critical for supporting bone health. Regular communication with your healthcare provider and awareness of potential risks are key to making informed decisions about your long-term well-being. If you are on BP treatment, it is important to be well observed for atypical symptoms whilst on treatment, and report any new signs to your doctor as soon as possible.